Montana, 2017Hail and Damaging Winds in Montana, May 12, 2017
May 12, 2017 · NWS TFX · 8 events in 4 counties and zones
A strong cold front moved east across the area and was accompanied by strong to severe thunderstorms across parts of central Montana. The storms mainly produced strong, damaging wind gusts, but some hail also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved east across the area and was accompanied by strong to severe thunderstorms across parts of central Montana. The storms mainly produced strong, damaging wind gusts, but some hail also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 12, 1:52 PM MST, 40 minutes earlier.
Area forecast discussion, May 12, 1:52 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Fri May 12 2017
.SYNOPSIS...
Showers and thunderstorms continue to increase in coverage across
most of north central and southwestern Montana this evening, as a
cold front passes across the state. Any one storm may become
strong to severe through early tonight. By Saturday and Sunday,
temperatures will cool back to near or slightly below normal with
only isolated shower chances.
&&
.DISCUSSION...
Tonight through Saturday...A Pacific cold front and upper level
trof will move through the region tonight. Widespread showers and
thunderstorms will accompany the frontal passage tonight. The
main impact will be strong wind gusts but some hail is also
possible. Expect cooler temperatures to move into the region on
Saturday with showers decreasing through the day. Some snow is
possible...especially above 6000 feet. Snow accumulations of 1 to
3 inches will be possible...but mostly at ridge tops. Brusda
Saturday night through Friday...A large scale upper level trough
will remain in place across the Western U.S. late this weekend
through much of next week, maintaining unsettled conditions with
temperatures cooler than seasonal averages. Saturday night through
Sunday period looks relatively quiet as the larger scale upper level
low/trough is loosely centered over BC with with main shortwave
features rotating up through AB and onto the west coast. Stronger
upper level energy from the Gulf of AK drops SE into the Pacific NW
early next week, continuing SE into the Great Basin by late next
week. Energy lifting NE ahead of the low will bring a chance for
showers and possibly some afternoon thunderstorm activity Monday and
Tuesday with Tuesday seeing more widespread activity as a better
defined shortwave lifts across the region. As the upper low center
drops into the Great Basin mid to late next week, unsettled and cool
conditions will persist under a moist east to southeast flow aloft.
Models keep greatest threat for significant precipitation late next
week south and east of the region, though there is still a fair
amount of spread among GFS/ECMWF ensemble members to bear watching.
Cooler temperatures and high elevation snow will slow high elevation
snow melt rates next week. Hoenisch
&&
.AVIATION...
Updated 1800Z.
A Pacific cold front will move through the region this afternoon.
Expect a line of showers/thunderstorms to move through the region.
Some hail is possible, but main threat will be gusty winds in the
40 to 50kt range. Expect mainly showers after 04z Sat, with
rain/snow showers decreasing after 12z Sat. Some mountains will be
obscured at times, especially after 00z Sat. Brusda
&&
.HYDROLOGY...
No flood highlights are in effect at this time. Even though rivers
will be running high...the current forecast of runoff and
rainfall is not expected to flood any rivers at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 42 53 35 59 / 80 10 10 20
CTB 39 53 35 56 / 80 0 0 10
HLN 45 53 36 59 / 90 20 20 10
BZN 43 48 32 58 / 70 60 50 10
WEY 35 42 25 52 / 50 40 10 10
DLN 38 43 30 55 / 90 60 30 10
HVR 46 61 38 63 / 60 10 10 10
LWT 43 51 34 58 / 50 40 30 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/greatfalls
In the hours before
Local storm report, May 12, 9:27 AM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1027 AM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM NON-TSTM WND GST 2 SE BROWNING 48.54N 112.98W
05/11/2017 M46 MPH GLACIER MT MESONET
MESONET STATION MTBWG, 2 ESE BROWNING.
0458 PM NON-TSTM WND GST 3 SW CUT BANK 48.60N 112.38W
05/11/2017 M54 MPH GLACIER MT ASOS
ASOS STATION CTB, CUT BANK AIRPORT.
0529 PM NON-TSTM WND GST KEVIN 48.74N 111.97W
05/11/2017 M44 MPH TOOLE MT MESONET
MESONET STATION D0975, KEVIN.
0550 PM NON-TSTM WND GST 6 NNW SUNBURST 48.96N 111.94W
05/11/2017 M63 MPH TOOLE MT MESONET
MESONET STATION MTSWT, SWEET GRASS MDT.
0715 PM NON-TSTM WND GST WHITE SULPHUR SPRINGS 46.54N 110.90W
05/11/2017 M43 MPH MEAGHER MT MESONET
MESONET STATION WSSM8, WHITE SULPHUR SPRINGS
AGRIMET.
0921 PM NON-TSTM WND GST 2 SW LEWISTOWN 47.05N 109.46W
05/11/2017 M49 MPH FERGUS MT ASOS
ASOS STATION LWT, LEWISTOWN AP ASOS.
1105 PM NON-TSTM WND GST 21 SW LIMA 44.47N 112.95W
05/11/2017 M47 MPH BEAVERHEAD MT MESONET
MESONET STATION HRKM8, HARKNESS.
1130 PM NON-TSTM WND GST 5 NE DILLON 45.26N 112.55W
05/11/2017 M47 MPH BEAVERHEAD MT ASOS
ASOS STATION DLN, DILLON AIRPORT.
0452 AM NON-TSTM WND GST 7 ESE HILGER 47.22N 109.22W
05/12/2017 M42 MPH FERGUS MT MESONET
MESONET STATION JPKM8, JUDITH PEAK.
0935 AM NON-TSTM WND GST 5 NNE CAMERON 45.27N 111.65W
05/12/2017 M40 MPH MADISON MT AWOS
AWOS STATION EKS, ENNIS BIG SKY.
&&Local storm report, May 12, 1:34 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 1 E POWER 47.72N 111.67W
05/12/2017 E0.70 INCH TETON MT TRAINED SPOTTER
SMALL HAIL BEGAN TO COVER GROUND. LARGEST STONES
ESTIMATED UP TO DIME SIZE
&&
KLGLocal storm report, May 12, 1:39 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND GST 4 SSW POWER 47.66N 111.72W
05/12/2017 E57 MPH TETON MT MESONET
57 MPH GUST...ESTIMATED WIND GUST.
&&
BRUSDASpecial weather statement, May 12, 1:41 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
241 PM MDT FRI MAY 12 2017
MTZ013-044>046-049-122130-
Chouteau MT-Liberty MT-Eastern Teton MT-Eastern Pondera MT-Toole MT-
241 PM MDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...
SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON AND
NORTHWESTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT...
At 240 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Brady to 15 miles north
of Black Eagle. Movement was northeast at 40 mph.
Wind gusts up to 50 mph and dime-sized hail will be possible with
these storms.
Locations impacted include...
The Knees, Lothair, Tiber Dam and Galata.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4861 11129 4790 11081 4773 11140 4815 11172
TIME...MOT...LOC 2040Z 216DEG 36KT 4814 11161 4774 11135
CC
Special weather statement, May 12, 2:10 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
310 PM MDT FRI MAY 12 2017
MTZ011-013-044-045-122200-
Chouteau MT-Liberty MT-Hill MT-Toole MT-
310 PM MDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIBERTY...SOUTHEASTERN
TOOLE...SOUTHWESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL
400 PM MDT...
At 308 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Lothair to 12 miles east
of The Knees. Movement was northeast at 45 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Chester, Lothair, Tiber Dam and Galata.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Tiber Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4880 11114 4822 11037 4803 11107 4831 11147
TIME...MOT...LOC 2108Z 214DEG 37KT 4834 11143 4804 11102
CC
Thunderstorm Wind, Liberty
- When
- May 12, 2:32 PM MST
- Where
- Liberty County, 4.22 mi ENE of Marias
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.350, -110.970
Two power poles blown down along Highway 223 at mile marker 42. Spotter reports poles were arcing upon arrival. Fire department is on scene directing traffic. Hail also occurred at this location, but size is unknown.
Thunderstorm Wind, Hill
- When
- May 12, 3:02 PM MST
- Where
- Hill County, 1.95 mi SE of Inverness
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.550, -110.650
A 70 mph wind gusts was recorded by the DOT sensor just east of Inverness.
Thunderstorm Wind, Hill
- When
- May 12, 3:25 PM MST
- Where
- Hill County, 7.81 mi SSE of Cold Stone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.800, -110.440
Spotter estimated wind gusts in the upper 50 mph range. Tree limbs down and crop damage. Penny size hail fell at this location as well. Time estimated.
Thunderstorm Wind, Hill
- When
- May 12, 3:29 PM MST
- Where
- Hill County, 10.3 mi WSW of Cold Stone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.830, -110.720
Local mesonet site measured a 61 mph wind gust.
Thunderstorm Wind, Hill
- When
- May 12, 3:31 PM MST
- Where
- Hill County, 5.02 mi SW of Cold Stone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.850, -110.600
Local mesonet site 20 miles north of Rudyard measured a 61 mph wind gust.
Thunderstorm Wind, Chouteau
- When
- May 12, 4:04 PM MST
- Where
- Chouteau County, 1.38 mi N of Loma
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.950, -110.500
Peak wind gust measured at the Loma DOT sensor.
Hail, Liberty
- When
- May 12, 4:13 PM MST
- Where
- Liberty County, 0.83 mi SSE of Chester Lbrty Co Arp
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.510, -110.970
Quarter size hail estimated at the Liberty County Sheriff's office. Time estimated based on radar.
Thunderstorm Wind, Blaine
- When
- May 12, 9:00 PM MST
- Where
- Blaine County, 12.51 mi S of Ft Belknap Agency
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.300, -108.720
Peak wind gust measured at a local mesonet site. Possibly due to a weakening thunderstorm moving through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, May 12, 2017$130,000 · 1 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 12, 20172 injured · $10,000 · EF1 · 17 events
- Damaging Winds in Alabama, May 12, 2017$49,000 · 61 kt wind · 4 events
- Tornado in Louisiana, May 12, 2017$15,000 · EF1 · 1 event
- Flooding in West Virginia, May 12, 2017$43,000 · 3 events
- Tornado and Hail in Tennessee, May 12, 2017EF0 · 9 events
- Damaging Winds in Florida, May 12, 2017$5,000 · 55 kt wind · 9 events
- High Wind in Idaho, May 12, 2017$100 · 56 kt wind · 5 events
- Hail and Damaging Wind in South Carolina, May 12, 201750 kt wind · 2 events
- Heavy Rain in Hawaii, May 12, 20171 event
- Damaging Wind in Mississippi, May 12, 2017$5,000 · 52 kt wind · 1 event
- Damaging Wind in Alabama, May 12, 2017$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698710, 698712, 698713, 698714, 698715, 698716, 698718, 698719.